Texas, 2025

Flash Flooding and Hail in Texas, May 8, 2025

May 8, 2025 · NWS EWX · 7 events in 3 counties and zones

Thunderstorms developed along a stationary front across South-Central Texas. Some of these storms produced damaging wind gusts and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a stationary front across South-Central Texas. Some of these storms produced damaging wind gusts and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 1:08 PM CST, 52 minutes earlier.

Area forecast discussion, May 8, 1:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
208 PM CDT Thu May 8 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 205 PM CDT Thu May 8 2025

Key Message:

- Strong to severe storms late this afternoon and evening

Showers and thunderstorms have mainly stayed on the periphery of the
CWA today, but are expected to move over the area this afternoon and
evening as a shortwave shifts east. Convective parameters support
strong to severe storms with large hail and damaging wind gusts the
main threats. In the far west, some storms may cross over the Rio
Grande as supercells with very large hail over two inches possible.
As this activity moves southeast this evening, storms may form into
more of a line as they move across the area. Additionally, locally
heavy rainfall will be possible with this activity which could lead
to isolated flooding. WPC has maintained their level 1 of 4 risk for
excessive rainfall, mainly in the western half of the CWA. The bulk
of activity will be out of our area a little after midnight with
drier weather in the forecast for Friday. That said, some hi-res
guidance is generating some very isolated activity over Texas
tomorrow afternoon around peak heating, but have capped PoPs around
14 percent at this time. Northerly wind will be breezy tomorrow
keeping highs on the cooler side from the upper 70s north and in the
80s elsewhere.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 205 PM CDT Thu May 8 2025

Key Message:

- The heat is on next week with highs ranging from the 90s up to 105

There is a slight chance for showers and isolated thunderstorms
mainly along and east of Highway 77 on Saturday. Otherwise, dry
weather is forecasted for Saturday and Sunday. High temperatures
over the weekend range from mid to upper 70s to lower 80s across the
Hill Country and southern Edwards Plateau and mid to upper 80s
across the rest of the local area. Can't rule out a few locations
along the Rio Grande reaching the lower 90s.

Dry weather conditions continue for the work week as an upper level
ridge builds across the local area. A warming trend is expected
through this period with highs getting into the mid to upper 90s
across most locations across the local area and up to the 100 to 105
range along the Rio Grande.

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Thu May 8 2025

Showers and thunderstorms will move over the area this afternoon and
evening. DRT/SAT/SSF will have the best chances to see thunderstorms
and TEMPO groups have been added. Lesser chances are seen for AUS as
they may be on the northern edge of any activity. Ceilings look to
remain VFR except with TSRA/SHRA. East to northeast wind will gust to
25 knots at times with wind shifting from the north this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  83  61  81 /  30  10   0  10
Austin Bergstrom Intl Airport  64  83  59  80 /  30  10   0  10
New Braunfels Muni Airport     63  85  60  82 /  30  10   0  10
Burnet Muni Airport            61  81  57  80 /  30  10   0  10
Del Rio Intl Airport           64  88  62  87 /  50  10   0   0
Georgetown Muni Airport        62  81  59  80 /  30  10   0  10
Hondo Muni Airport             62  84  59  82 /  50  10   0  10
San Marcos Muni Airport        63  84  59  81 /  30  10   0  10
La Grange - Fayette Regional   64  82  59  80 /  20  10   0  10
San Antonio Intl Airport       64  85  62  81 /  40  10   0  10
Stinson Muni Airport           66  86  63  83 /  40  10   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...17
Aviation...27

In the hours before

Special weather statement, May 8, 12:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
147 PM CDT Thu May 8 2025

TXZ183-081930-
Val Verde TX-
147 PM CDT Thu May 8 2025

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 230 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Pumpville, or 17 miles east of Dryden, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pumpville and Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 10176 3029 10145 2988 10134 2994 10176
TIME...MOT...LOC 1846Z 266DEG 20KT 3012 10184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJM
Special weather statement, May 8, 1:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
236 PM CDT Thu May 8 2025

TXZ183-082030-
Val Verde TX-
236 PM CDT Thu May 8 2025

...A strong thunderstorm will impact portions of west central Val
Verde County through 330 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Langtry, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Langtry and Shumla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2984 10139 2970 10138 2975 10142 2977 10140
      2975 10144 2978 10145 2979 10147 2976 10154
      2981 10155 2980 10157 2977 10158 2977 10163
      2976 10164 2977 10166 2976 10171 2978 10176
      2983 10176
TIME...MOT...LOC 1935Z 267DEG 13KT 2971 10174

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJM

The radar

The Laughlin AFB radar (KDFX), 118 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 8, 2:00 PM CST
Where
Val Verde County, 15.7 mi NNW of Comstock
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.890, -101.270

A thunderstorm produced wind gusts measured at 51 kts by the mesonet station at Gray Ranch north of Comstock.

Flash Flood, Maverick

When
May 8, 3:15 PM CST to 9:00 PM CST
Where
Maverick County, 0.61 mi W of Eagle Pass Muni Arpt to 1.1 mi NW of Eagle Pass Muni Arpt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
28.700, -100.490

Thunderstorms produced heavy rain that led to flash flooding in Eagle Pass. There was water in homes and high water vehicle rescues. One vehicle was swept into a canal near Roosevelt St. and Austin St. The car became lodged under a bridge at Wilson St. The lone occupant, an 18 year old male, was found deceased in the Rio Grande River, just south of International Bridge II.

Thunderstorm Wind, Dimmit

When
May 8, 4:33 PM CST
Where
Dimmit County, 1.95 mi WNW of Carrizo Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
28.530, -99.880

A thunderstorm produced wind gusts estimated at 70 mph that snapped power poles and damaged a business sign on Hwy 277 in Carrizo Springs.

Hail, Dimmit

When
May 8, 4:35 PM CST
Where
Dimmit County, 0.61 mi W of Carrizo Spgs
Measured
1 in hail
Reported by
Public
Coordinates
28.520, -99.860

A thunderstorm produced hail up to quarter size at the intersection of US 83 and US 277 in Carrizo Springs.

Thunderstorm Wind, Dimmit

When
May 8, 4:35 PM CST
Where
Dimmit County, 0.61 mi W of Carrizo Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
28.520, -99.860

A thunderstorm produced wind gusts estimated at 60 mph that snapped 3-6 inch diameter tree limbs in Carrizo Springs near the intersection of US 83 and US 277.

Thunderstorm Wind, Dimmit

When
May 8, 4:45 PM CST
Where
Dimmit County, 1.38 mi S of Carrizo Spgs Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
28.500, -99.820

A thunderstorm produced wind gusts estimated at 70 mph that damaged the front porch of a house and bent a metal post in Carrizo Springs.

Flash Flood, Maverick

When
May 8, 5:55 PM CST to 9:00 PM CST
Where
Maverick County, 1.51 mi SSE of Eagle Pass Muni Arpt to 1.36 mi S of Eagle Pass Muni Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
28.680, -100.470

Thunderstorms produced heavy rain that led to flash flooding in Eagle Pass. El Indio Highway was flooded near Memo Robinson Dr.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Maverick2025-05-0818MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264269, 1264280, 1264273, 1264276, 1264279, 1264270, 1264281.